North Carolina, 2013

Flooding in North Carolina, May 5 to 6, 2013

May 5 to 6, 2013 · NWS RNK · 3 events in 2 counties and zones

An upper level low pressure system was approaching the mid-Atlantic from the south-central United States. 40-knot southeasterly wind flow across the mid-Atlantic states resulted in a large amount of Atlantic moisture being for up the Blue Ridge Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper level low pressure system was approaching the mid-Atlantic from the south-central United States. 40-knot southeasterly wind flow across the mid-Atlantic states resulted in a large amount of Atlantic moisture being for up the Blue Ridge Mountains. The strong orographic lift resulted in prolonged locally heavy rain in some areas of the North Carolina mountains, as well as reports of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 5, 3:26 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, May 5, 3:26 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
426 PM EDT SUN MAY 5 2013

.SYNOPSIS...
THE UPPER LOW OVER NORTHERN ALABAMA WILL PINWHEEL ACROSS THE STATE
THIS EVENING...BEFORE SHIFTING TOWARD THE ATLANTIC COAST ON
TUESDAY NIGHT. THE PASSAGE OF THIS SYSTEM WILL RESULT IN AN
EXTENDED PERIOD OF MODERATE TO OCCASIONALLY HEAVY RAIN...ALONG
WITH A CONTINUATION OF COOL TEMPERATURES ACROSS THE REGION.

&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 400 PM EDT SUNDAY...

RAINFALL...ALREADY WIDESPREAD ACROSS THE NORTH CAROLINA
MOUNTAINS...IS QUICKLY FILLING IN ACROSS THE FOOTHILLS...AND
SPREADING NORTH INTO THE MOUNTAIN EMPIRE. CURRENTLY KEEPING AN EYE
ON THE BLUE RIDGE...WHERE THE EASTERLY UPSLOPE FLOW IS ENHANCING
RAINFALL RATES...WITH 0.25 TO 0.4 INCHES FALLING PER HOUR IN SOME
PLACES IN WATAUGA AND ASHE COUNTIES. WILL CONTINUE TO MONITOR THE
AREA FOR THE POTENTIAL OF RIVER FLOODING THROUGH THE EVENING.

RAINFALL WILL SPREAD NORTH THROUGH THE EVENING...BECOMING
WIDESPREAD ACROSS THE FORECAST AREA BY SUNRISE MONDAY MORNING AS
A DEEP UPPER LEVEL LOW PRESSURE SYSTEM PINWHEELS ACROSS NORTHERN
ALABAMA THROUGH THE NIGHT. MEANWHILE...HIGH PRESSURE WHICH HAS
BEEN WEDGED AGAINST THE EASTERN FACE OF THE APPALACHIANS FOR THE
LAST WEEK WILL MAINTAIN AN EASTERLY ONSHORE WINDFLOW...WHICH WILL
BE GUSTY AT TIMES AS THE PRESSURE GRADIENT ACROSS OUR REGION
TIGHTENS. ONE CONCERN THIS EVENING WILL BE THE POTENTIAL FOR 40+
KT GUSTS ACROSS PORTIONS OF THE MOUNTAIN EMPIRE AS A STRONG VORT
ROTATING AROUND THE UPPER LOW PASSES OVER THE AREA...AND THE LOCAL
TERRAIN ENHANCES THE WINDSPEEDS. WIND DIRECTION IS NOT THE MOST
IDEAL TO REACH ADVISORY LEVEL GUSTS IN THIS AREA...BUT GUSTS WILL
STILL BE STRONG ENOUGH...WHEN CONSIDERING WET SOIL CONDITIONS...TO
TAKE DOWN A FEW TREES.

WITH RAINFALL WIDESPREAD FROM LATE TONIGHT THROUGH MONDAY
EVENING...DO NOT SEE THE POTENTIAL FOR MUCH CHANGE BETWEEN
OVERNIGHT LOWS AND HIGHS FOR TOMORROW. UNDERCUT FORECAST GUIDANCE
BY SEVERAL DEGREES FOR MONDAY HIGHS BASED ON TEMPERATURE TRENDS OF
TODAY...AND BECAUSE OF THE WIDESPREAD RAIN FOR TOMORROW.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
AS OF 400 PM EDT SUNDAY...

MODELS CONTINUE TO SHOW REASONABLY GOOD CONTINUITY AND RUN TO RUN
CONSISTENCY WITH HANDLING OF SLOW EWD MOVING UPR LOW WHICH IS
FORECAST TO MOVE FROM THE SOUTHERN APPALACHIANS MONDAY TO THE MID
ATLANTIC COAST BY WEDNESDAY.  AT THIS SNAILS SORT OF PACE...LOOK FOR
A S STEADY MDT TO OCCASIONALLY HEAVY AREA OF RAIN TO TRACK JUST
AHEAD OF THE ADVANCING UPR LOW.  THIS WILL LIKELY IMPACT THE ENTIRE
CWA DURING THE CYCLONES JOURNEY TO THE MID ATLANTIC COAST...WITH AN
AREA OF ENHANCED RAINFALL ALONG THE EASTERN SLOPES OF THE BLUE RIDGE
WHERE UPSLOPE FLOW WILL ADD TO THE RAIN EFFICIENCY. THE FAVORABLE
FLOW PATTERN SUPPORTS HEAVY PCPN AMOUNTS...WITH MODELS SUGGESTING 2
TO AS MUCH AS 5 INCHES ALONG THE BLUE RIDGE PARKWAY.  WHILE THIS
WILL BE MORE OF LONG DURATION TYPE RAINFALL EVENT...RUNOFF ISSUES
WITH THIS SORT OF RAINFALL ARE STILL LIKELY...IMPACTING POOR
DRAINAGE AREAS...LOW WATER CROSSINGS...AND SMALL STREAMS. AT SOME
POINT...RIVERS...ESPECIALLY THOSE NEAR THE BLUE RIDGE...MAY
EXPERIENCE HIGH WATER ISSUES.

AS WE PROGRESS INTO WEDNESDAY...THE CENTER OF THE UPPER LOW IS
PROGGED TO PROGRESS FAR ENOUGH EAST THAT UPSLOPE FLOW WILL CEASE. AT
THAT POINT WE WILL STILL BE SUBJECT TO WRAP AROUND MOISTURE WITHIN
THE DEFORMATION ZONE.  RAIN SHOULD TAPER TO SCATTERED SHOWERS BY
THURSDAY ONCE THE SYSTEM PASSES OFF THE COAST.

ABUNDANT CLOUD COVER AND PRECIP WILL KEEP TEMPERATURES COOLER THAN
NORMAL THROUGH MID WEEK...TEMPERATURES REMAINING WITHIN ABOUT A 10
DEGREE SPREAD BETWEEN THE HIGHS AND THE LOWS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 400 PM EDT SUNDAY...

THE CLOSED UPPER LOW FINALLY EXITS THE PICTURE FOR THE END OF THE
WEEK.  BEHIND THIS SYSTEM THICKNESSES INCREASE YIELDING WARMER
TEMPERATURES GOING INTO NEXT WEEKEND.  THE MODELS DO HINT AT A
FAIRLY STRONG UPPER LEVEL TROUGH TO MOVE THROUGH THE NORTHERN PLAINS
AND UPPER MID WEST BY THE WEEKEND.  THIS SHOULD SEND A COLD FRONT
OUR WAY OVER THE WEEKEND.  WARMER TEMPERATURES AND MOIST SOUTHWEST
FLOW AHEAD OF THIS SYSTEM SUGGESTS THERE WILL BE A THREAT FOR
SHOWERS...AND THUNDERSTORMS...SOMETHING MORE TYPICAL OF SPRING
WEATHER AS OPPOSED TO THE COOL BLOCKY FLOW OF THE LAST 7 DAYS.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
AS OF 145 PM EDT SUNDAY...

TAF LOCATIONS CONTINUE TO REPORT MVFR CEILINGS THIS AFTERNOON
WITH THE EXCEPTION OF BLF/LWB. IT IS THE PROVERBIAL CALM BEFORE
THE STORM THIS AFTERNOON...AS CONDITIONS AT ALL TAF LOCATIONS WILL
WORSEN AS THE RAIN...ASSOCIATED WITH AN UPPER LEVEL LOW PASSING
ACROSS THE SOUTHEAST CONUS...CONTINUES TO SPREAD N/NE ACROSS THE
REGION. TAF SITES CAN EXPECT SCATTERED DRIZZLE AND LIGHT RAIN
THROUGH THIS AFTERNOON...HOWEVER MENTION OF RAIN IN THE TAFS
STARTS AFTER 00Z AT BCB/BLF/DAN WHEN ITS EXPECTED TO BECOME MORE
PERSISTENT...WITH ROA/LYH/LWB DELAYED A COUPLE HOURS BEYOND THAT.
MVFR CONDITIONS WILL PERSIST TONIGHT AND CEILINGS WILL EVENTUALLY
LOWER TO IFR EARLY MONDAY MORNING. EAST WINDS ARE QUITE GUSTY
TODAY...GUSTING 15-25KTS AT TIMES.

IFR CEILINGS/VSBYS WILL CONTINUE ALL DAY MONDAY AS MODERATE TO HEAVY
RAIN CONTINUES. CONDITIONS MAY IMPROVE SLIGHTLY TO MVFR BY TUESDAY
AND WEDNESDAY AS THE RAINFALL BECOMES MORE SCATTERED IN NATURE. TAF
LOCATIONS SHOULD RETURN TO VFR ON THURSDAY AS THE LOW BEGINS TO PULL
AWAY FROM THE REGION. THE IMPROVEMENT WILL BE SHORT LIVED AS ANOTHER
DISTURBANCE WILL AFFECT THE REGION NEXT WEEKEND BRINGING THE
CHANCE OF ANOTHER ROUND OF IFR/MVFR CEILINGS AND VSBYS.

&&

.HYDROLOGY...
A FLOOD WATCH CONTINUES FOR THE BLUE RIDGE FROM BOTETOURT COUNTY
SOUTHWARD...AND AS FAR WEST AS THE MOUNTAIN EMPIRE. OROGRAPHIC
LIFT ALONG THE BLUE RIDGE IN NORTHERN NORTH CAROLINA HAS RESULTED
IN VERY EFFICIENT RAINFALL RATES...WITH 0.25 TO 0.4 INCHES FALLING
PER HOUR IN SOME AREAS SINCE LATE MORNING. CURRENT RADAR TRENDS
SUGGEST THAT LOCALLY HEAVY RAIN WILL CONTINUE AS IT SPREADS NORTH
THROUGH THE EVENING. AT THIS TIME...BELIEVE THAT THE MAIN FLOODING
THREAT WILL OCCUR IN THE FORM OF AREAL FLOODING RATHER THAN FLASH
FLOODING...WHERE FLOODING WILL OCCUR MAINLY IN RIVERS AND STREAMS.
ULTIMATELY...WILL BE LOOKING FOR A STORM TOTAL OF 4 TO LOCALLY 6
INCHES ALONG THE BLUE RIDGE SOUTH OF ROANOKE...WITH AROUND 2 TO 4
INCHES FALLING WITHIN THE REMAINDER OF THE WATCH AREA.

THE POTENTIAL EXISTS FOR THE FLOOD WATCH TO BE EXPANDED NWD ALONG
THE BLUE RIDGE AND EAST TOWARD LYNCHBURG GIVEN MODELS LINGERING
THE DEFORMATION ZONE ACROSS THIS AREA TOWARD MONDAY NIGHT-
TUESDAY...BUT WILL SEE HOW THINGS TRANSPIRE OVER THE NEXT 24
HOURS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH THROUGH LATE MONDAY NIGHT FOR VAZ007-009>018-022-
     023-032>034.
NC...FLOOD WATCH THROUGH MONDAY EVENING FOR NCZ001>003-018-019.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...NF
SHORT TERM...PM
LONG TERM...PM
AVIATION...CF/NF
HYDROLOGY...WP
Hazardous weather outlook, May 5, 2:41 PM EST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 PM EDT SUN MAY 5 2013

NCZ001>003-018-019-061945-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-
341 PM EDT SUN MAY 5 2013

...FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

IN ADDITION...WIND GUSTS LATE THIS EVENING MAY EXCEED 45 MPH AT
THE HIGHER RIDGES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

MODERATE TO POTENTIALLY HEAVY RAINS WILL CONTINUE ON MONDAY AND
MONDAY NIGHT...AND MAY CAUSE AREA CREEKS AND STREAMS TO FLOOD
THROUGH EARLY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ011>018-022-023-032>034-061945-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-
BOTETOURT-PATRICK-FRANKLIN-BEDFORD-
341 PM EDT SUN MAY 5 2013

...FLOOD WATCH IN EFFECT THROUGH LATE MONDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

MODERATE TO POTENTIALLY HEAVY RAINS WILL OCCUR ON MONDAY AND
MONDAY NIGHT...AND MAY CAUSE AREA CREEKS AND STREAMS TO FLOOD
THROUGH EARLY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ019-020-024-035-043>047-058-059-061945-
STOKES-ROCKINGHAM-CASWELL-YADKIN-ALLEGHANY VA-BATH-ROCKBRIDGE-
AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
341 PM EDT SUN MAY 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MODERATE TO POTENTIALLY HEAVY RAINS ON MONDAY AND MONDAY NIGHT COULD
BRING SOME CREEKS AND STREAMS UP THROUGH EARLY WEDNESDAY. WE WILL
CONTINUE TO MONITOR THE THREAT FOR HEAVY RAIN...AND MAY ISSUE A
FLOOD WATCH IF THE FORECASTS STAY ON TRACK WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009-010-061945-
TAZEWELL-SMYTH-BLAND-
341 PM EDT SUN MAY 5 2013

...FLOOD WATCH IN EFFECT THROUGH LATE MONDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

SOUTHEAST WINDS WILL GUST AT TIMES TO OVER 35 MPH THIS EVENING AND
INCREASE TO 40 MPH TONIGHT. SOME GUSTS OVER 45 MPH ARE POSSIBLE
ACROSS THE HIGHER RIDGES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

MODERATE TO POTENTIALLY HEAVY RAINS WILL FALL ON MONDAY AND
MONDAY NIGHT...AND MAY CAUSE AREA CREEKS AND STREAMS TO FLOOD
THROUGH EARLY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ043>045-061945-
SUMMERS-MONROE-GREENBRIER-
341 PM EDT SUN MAY 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A PROLONGED PERIOD OF RAIN...HEAVY AT TIMES MAY CAUSE SOME
ISOLATED FLOODING ALONG SMALLER CREEKS AND STREAMS. THIS WILL BE
MAINLY OF CONCERN MONDAY AND MONDAY NIGHT INTO PORTIONS OF
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ042-061945-
MERCER-
341 PM EDT SUN MAY 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOUTHEAST WINDS WILL GUST AT TIMES TO OVER 35 MPH THIS EVENING AND
INCREASE TO 40 MPH TONIGHT. SOME GUSTS OVER 45 MPH ARE POSSIBLE
ACROSS THE HIGHER RIDGES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A PROLONGED PERIOD OF RAIN...HEAVY AT TIMES MAY CAUSE SOME
ISOLATED FLOODING ALONG SMALLER CREEKS AND STREAMS. THIS WILL BE
MAINLY OF CONCERN MONDAY AND MONDAY NIGHT INTO PORTIONS OF
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 5, 4:00 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 PM EDT SUN MAY 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FLASH FLOOD      2 WSW SILVERSTONE       36.29N  81.78W
05/05/2013                   WATAUGA            NC   EMERGENCY MNGR

            MUDSLIDE WITH TREES BLOCKING LAUREL BRANCH ROAD

&&

EVENT NUMBER RNK1301335

MBS
Local storm report, May 5, 4:45 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 PM EDT SUN MAY 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       HAYS                    36.25N  81.12W
05/05/2013  M1.20 INCH       WILKES             NC   FIRE DEPT/RESCUE

            VIA TWITTER

&&

EVENT NUMBER RNK1301336

MBS
Local storm report, May 5, 4:47 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
547 PM EDT SUN MAY 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HEAVY RAIN       VALLE CRUCIS            36.22N  81.78W
05/05/2013  M2.57 INCH       WATAUGA            NC   PUBLIC

            SINCE MIDNIGHT VIA TWITTER

&&

EVENT NUMBER RNK1301337

MBS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Watauga

When
May 5, 5:30 PM EST to 8:30 PM EST
Where
Watauga County, 2.41 mi WNW of Bowers Gap to 2.52 mi N of Rominger
Cause
Heavy Rain
Reported by
Public
Coordinates
36.189, -81.872

Heavy rain caused a portion of Beech Mountain Parkway and Laurel Creek Road to flood.

Flood, Watauga

When
May 5, 10:00 PM EST to May 6, 1:00 AM EST
Where
Watauga County, 0.53 mi ENE of Boone Blwng Rck Arpt to 0.64 mi W of Bamboo
Cause
Heavy Rain
Reported by
State Official
Coordinates
36.203, -81.621

Heavy rain caused a bridge on Bamboo Road to become flooded.

Flood, Ashe

When
May 5, 11:20 PM EST to May 6, 2:20 AM EST
Where
Ashe County, 0.25 mi WSW of Fig to 0.3 mi SW of Fig
Cause
Heavy Rain
Reported by
State Official
Coordinates
36.449, -81.604

The New River was flowing over a bridge near the intersection of Ed Little Road and Highway 88W.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455618, 455628, 455630.